Patients Halt Breast CA Treatment Due to Falsely Perceived Side Effects, Study Finds

Naturally occurring nausea and vomiting are causing women to stop Tx adherence, according to new research
Naturally occurring nausea and vomiting are causing women to stop Tx adherence, according to new research

HealthDay News — Some high-risk women who take tamoxifen to prevent breast cancer may mistake naturally occurring nausea and vomiting for side effects of the drug and stop taking it, according to a study presented at the annual San Antonio Breast Cancer Symposium, held in Texas.

A study of women taking tamoxifen in the United Kingdom found that one-third didn't continue the treatment for the recommended five years. Those who experienced nausea and vomiting were more likely to stop taking the drug than those without such symptoms. 

Related Articles

However, women who were taking an inactive placebo and had the same symptoms were equally likely to stop. That suggests that some symptoms triggered by other causes were being mistaken for side effects of tamoxifen, according to the researchers.

"Our findings have implications for how doctors talk to patients about the benefits and side effects of preventive therapies such as tamoxifen," study author Samuel Smith, PhD, a Cancer Research UK fellow and university academic fellow at the University of Leeds, said in a Cancer Research news release. "It's important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects, and how these differ from symptoms that women may experience anyway."

Press Release
More Information